Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 62, NWS Blacksburg, VA

May 7, 1998Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 7, 1998, 4:52 PM EDT for Wilkes County, North Carolina. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 4:52 PM EDT (20:52 UTC)
Expired
May 7, 1998, 5:55 PM EDT
In force
63 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

What was reported inside it

TimeReportWhereRemark
May 7, 5:05 PM EDTHail 1.75Ferguson, NC
May 7, 5:15 PM EDTThunderstorm WindWilkesboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS01 KRNK 072053 RRA
SVRRNK
NCC193-072155-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 555 PM EDT.

* AT 452 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS
  INDICATED A SEVERE THUNDERSTORM 16 MILES WEST OF WILKESBORO OR 5
  MILES WEST SOUTHWEST OF MAPLE SPGS MOVING EAST NORTHEAST AT 30
  MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  MAPLE SPGS                      AROUND 500 PM EDT..
  WILBAR                          AROUND 510 PM EDT..
  BUCK                            AROUND 515 PM EDT..
  MILLERS CREEK                   AROUND 515 PM EDT..
  WILKES CO ARPT                  AROUND 520 PM EDT..
  WILKESBORO                      AROUND 520 PM EDT..
  MC GRADY                        AROUND 525 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:20 PM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 7, 2:20 PM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT THU MAY 7 1998

RECOMMENDATIONS...
.NONE.
.WBC...WORK ZONES SEEM REASONABLE.

DISCUSSION...
SAT LOOP SHWD BREAKS IN THE CLOUDS PUSHING EAST ACRS EXTREME
SW VA AND WRN TN. BEEN WATCHING BANDS OF SHOWERS AND THUNDERSTORMS
ON KFCX 88D MOVING EAST ACRS FA THIS AFTERNOON. LOOKING AT NTRANS
SFC DATA...17Z DATA SHWD 60 DEWPOINT/ MOISTURE PUSHING INTO CENTRAL
VA WITH STREAMLINES CONVERGENCE IN EASTERN KY. MODELS WERE SIMILIAR
IN MOVG 5H LOW CENTER EAST TO NEW JERSEY BY 48 HOURS. STRENGHT AND
LOCATION OF SFC LOW WAS SLIGHT DIFERENT DEPENDING ON MODEL OF
CHOICE. LOW MOVES EAST AND WARM FRONT PUSHES NORTH THEN COLD FRONT
SWEEPS THRU FA. ANYHOW...FOR TONIGHT FORECAST...RAIN WITH A FEW
THUNDERSTORMS WILL CONTINUE WITH AREAS OF FOG ALSO. LOWS WILL RANGE
FROM THE MID 50S TO AROUND 60. FRIDAY WILL BE MOSTLY CLOUDY WITH
SHOWERS AND THUNDERSTORMS LIKELY. HIGHS WL BE FROM MID 60S TO MID
70S. HAVE A GUD EVENING.
A FEW NUMBERS...
ROA 58/69/55/72 9742
LYH 57/71/53/73 9743
DAN 60/73/57/75 9632
RNK 56/67/53/70 9742
BLF 55/66/51/70 8642
KK

In the hours before

Special weather statement, May 7, 11:37 AM EDT, 5 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-081200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU MAY 7 1998

...CHANCES OF SEVERE WEATHER LESSEN THIS AFTERNOON ACROSS NORTHWEST
NORTH CAROLINA...

...MINOR FLOODING STILL A THREAT LATER TODAY AND THIS EVENING...

LOW PRESSURE OVER ILLINOIS WAS SPREADING AN AREA OF RAIN AND
EMBEDDED THUNDERSTORMS INTO WESTERN PORTIONS OF VIRGINIA AND NORTH
CAROLINA AROUND MIDDAY TODAY WHILE A WARM FRONT EXTENDED SOUTHEAST
FROM THE LOW AND WAS STRETCHED ACROSS TENNESSEE...GEORGIA AND SOUTH
CAROLINA. THIS WARM FRONT WILL MAKE SOME PROGRESS NORTH TODAY BUT
WILL LIKELY STALL ACROSS NORTH CAROLINA. THIS WILL KEEP THE BEST
CHANCES OF SEVERE WEATHER ACROSS SOUTHERN PORTIONS OF NORTH CAROLINA
AND POINTS TO THE SOUTH.

THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND THIS
EVENING...SOME WITH HEAVY RAINFALL. MOIST SOIL CONDITIONS ACROSS
MOST OF THE AREA WILL MEAN RUNOFF FROM ANY PERSISTENT HEAVY RAINFALL
COULD LEAD TO FLOODING OF LOW WATER BRIDGES...LOW-LYING AND POOR
DRAINAGE AREAS.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:45 PM EDTTornado WarningRNKCaswell30 min
May 7, 4:49 PM EDTSevere Thunderstorm WarningRNKWatauga51 min
May 7, 5:26 PM EDTSevere Thunderstorm WarningRNKYadkin49 min
May 7, 7:10 PM EDTSevere Thunderstorm WarningRNKStokes20 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.